The following question was submitted in French. Although I do read French, I don’t always produce a translation that flows as smoothly as I’d like. I therefore wish to thank my dear friend, Christine Du Bois, for providing the translation for this question.
Bonjour Dr. Greene, Etant donne que vous parlez francais je me suis dite que vous seriez content de pratiquer un peu. Une amie en Suisse m’a envoye des suppositoires nommes “LYSEDIL”, de Vifor SA. Connaissez-vous ? Proprietes: Les diverses proprietes des principes actifs confernt une puissante action sedative, anti-allergique, antitussive et antispasmodique. Ils contiennent en outre du paracetamol et sont ainsi particulierement indiques chez l’enfant dont l’agitation et les troubles du sommeil sont lies a la fievre ou a la douleur. Selon la dose administree, LYSEDIL favorise l’apparition rapide d’un sommeil paisible. Posologie: de 1 a 2 ans: 1 suppositoire pour bebes 1-3 fois par jour, pendant 3 jours. Composition: Promethazini hydrochloridum 4/8 mg; Belladonnae alcaloidea 0.01/0.02 mg; Calciiglucoheptonas 100/100 mg; Paracetamolum 100/200 mg; Excip. pro suppos. Qu’en pensez-vous ? Est-ce bien ? J’en ai deja donne 2 fois hier et ce soir et il a bien dormi! la nuit passee, juste 1 reveil tres court et surtout sans cauchemars. J’ai juste 5 suppositoires et j’ai telephone a ma copine qui m’a assurer que ce n’etait pas un somnifere et que je pouvais donner les 5 jours sans probleme pour essayer de retablir le sommeil de Julien (15 mois). Merci d’avance pour votre prompte reponse et je vous souhaite une excellente journee (ou soiree).
Hello, Dr. Greene. Since you speak French, I said to myself that you’d be happy to practice a little. A friend in Switzerland sent me some suppositories called “LYSEDIL,” manufactured by the Vifor company. Do you know this medicine? The box says this about its properties: The diverse properties of the active ingredients confer powerful sedative, anti-allergic, antitussive, and antispasmodic effects. The suppositories also contain paracetamol and are therefore especially indicated for a child for whom agitation or problems with sleep are linked to fever or pain. In the proper dosage, LYSEDIL aids the child in falling rapidly into a peaceful sleep. Dosages: For children 1-2 years old–1 baby-size suppository, 1-3 times daily for 3 days. Composition: Promethazini hydrochloridum 4/8 mg; Belladonnae alcaloidea 0.01/0.02 mg; Calciiglucoheptonas 100/100 mg; Paracetamolum 100/200 mg; plus inactive ingredients. What do you think of this medicine? Is it good? I already gave some to my baby yesterday and this evening, and he slept well! Last night, he only woke up once briefly, and what’s most important, he didn’t have nightmares. I only have 5 suppositories. I phoned my friend about them; she assured me that they’re not sleeping pills and that I could give them to my baby for all 5 days without any problem, in order to try to reestablish Julian’s sleep (he’s only 15 months old). Thanks in advance for your prompt response and I wish you an excellent day (or evening).
Cathy Lavanchy – San Carlos, California
Dr. Greene’s Answer:
While the medicine you mention is not one I am specifically familiar with, I am quite familiar with the ingredients, and with similar combinations. Before we look at the ingredients one by one, I would like to raise two other important questions. First, is it wise to use over-the-counter drugs from another country? And second, is it wise to use drugs to help children sleep?
In many countries, particularly in developing nations, drugs are put on the market which have not been tested according to the standards we are accustomed to in the United States. Many of these drugs are quite safe; however, there is a risk involved in using them. Additionally, during the manufacturing of some of these drugs, safeguards which insure stated dosage levels are not in place. Thus a package may state a safe dosage for children, but no one is checking to make sure the stated dose is in fact what the medication contains. Usually this is not a problem, but occasionally the results are very harmful and even fatal. Before using over-the-counter drugs from any country, I would recommend investigating their standards for drug testing, safety, and manufacturing. Although safety standards are generally much higher in industrialized countries than in developing countries, I can not personally comment on the review process for pediatric drugs in Europe.
The second major issue involved is, even if the drug is safe, is it in your child’s best interest to use medication to help induce sleep? Most children go through one or more periods when they have great deal of difficulty sleeping. Often the sleeplessness is linked to sickness or rapid growth, either physical or emotional. During these times drugs can be used to help children fall asleep or sleep longer, but drugs do not help children deal with the underlying reason for the difficulties sleeping. In my opinion, it is usually best to try to determine the reason for the sleeping problems and work with the child to improve his or her sleep in natural ways. This may not always be practical and can be especially difficult for families with two working parents. If a child is being kept up by an illness, and that illness is being treated, medications to promote sleep are quite appropriate and may even speed healing.
Now, regarding the specific drug you are interested in:
- Promethazine is an antihistamine that has significant anti-nausea, anti-cough, and sedative effects. In the U.S. the most common name for it is phenergan. The dose usually given for full effect in a child Julian’s size is 12.5mg, so the suppositories, which have only 4-8 mg, contain a small dose. Its use in children under 2 years old has not been scientifically studied. It should not be used during an asthma attack, since it thickens bronchial secretions. It should not be used in children with epilepsy, since it may make seizures worse. It is also not recommended in children who have had sleep apnea or a family history of SIDS. The relationship between promethazine and SIDS has not been formally studied, but a number of deaths have occurred in small children taking the usual dose. Still, in children over 25 pounds, the medicine is fairly safe and effective and is used quite commonly to treat nausea and vomiting.
- The next ingredient, belladonna alkaloids, is a natural substance that comes from either the plant Atropa belladonna (also known as deadly nightshade) or Datura stramonium (or Jimson weed). Belladonna alkaloids have been used for millennia as medicines, poisons, hallucinogens, and for cosmetic purposes. The name belladonna — beautiful woman — comes from the dilation of the pupils that made belladonna quite the fashion rage during the Renaissance.
- Today belladonna alkaloids have equally varied uses. They are used to dilate the eyes for ophthalmologic exam; treat motion sickness; treat Parkinson’s disease; emergently raise the heart rate during a cardiac resuscitation; treat severe asthma; treat diarrhea, abdominal cramps, and colic; and as an antidote for poisoning with either organophosphate insecticide or inedible mushrooms. They are still used as a poison in their own right, although most deaths probably come from accidental overdose in people attempting to induce hallucinations. These are powerful drugs. Deaths have followed at doses as small as 2 mg. Belladonna alkaloids are commonly found in such medicines as atropine, donnatal, lomotil, and levsin, as well as in Asthmador cigarettes.
- Because of the broad range of effects, treatment of one symptom with belladonna alkaloids often produces other undesirable symptoms. Thus, dilation of the pupils and temporary paralysis of the ciliary muscle of the eye are side-effects when treating abdominal cramping, but are therapeutic effects when using the medicine to dilate the eyes. Common “side-effects” include inability to focus for near vision, dilated pupils, mild stimulant effects (but drowsiness at large doses), increased heart rate (but slow heart rate at low doses), dry mouth, drying of mucus and sweat glands, urinary retention, and fevers. In medical school we learned that people taking belladonna were red as a beet, dry as a bone, and mad as a hatter.
- Belladonna was included in this preparation to reduce abdominal cramping. In this country, the recommended dose for someone 22 pounds would be 0.03 mg. The suppository, at only 0.01-0.02 mg, uses a gentle dose of a powerful drug.
- The next ingredient is calcium, included presumably as an antacid (like TUMS in the U.S).
- Lastly, paracetamol is a European name for acetaminophen or Tylenol, included to reduce fever and pain.
The box is accurate when it claims to combine powerful medications with sedative, anti-allergic, antitussive (cough), antispasmodic (cramps), pain relief, and fever control effects. According to the package, these strong drugs are actually present in fairly gentle doses.
As with many “combination” medications, I am hesitant to expose a child to more drugs than he or she needs. Does a child really need a sedative, AND an anti-allergy medication, AND a cough suppressant, AND an antispasmodic, AND a pain medication AND fever medication if he doesn’t actually have ALL those symptoms?
Although this drug may be quite safe and effective, I would not personally use it myself or give it to one of my own children. I would instead try to determine the reason for the sleep problem and find a solution for the specific problem. I would also try to take a nap myself on my next day off!
Sign-up for DrGreene's Newsletter
About once a month we send updates with most popular content, childrens' health alerts and other information about raising healthy children. We will not share your email address and never spam.